Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

Get information from qualified health professionals on the COVID-19 Coronavirus.
  • Q&A with Australian Health Practitioners

    Is what I'm feeling depression?

    I have very little interest in anything anymore. I don't want to be around my husband, family or friends. I just took off for 2 days and spent with a male friend (not a lover) and we drank ourselves silly, just playing music and laughing. But now I'm back home and I feel like I just don't want to do this (life) anymore. I have been taking Zoloft for about 3 years now.
  • Find a professional to answer your question

  • 1

    Thanks

    I have been working in Eltham, Melbourne as a relationship and family counsellor for over twelve years. I draw on current theory and research about … View Profile

    It sounds like you have some difficult issues to work through, about whether you need to make some changes to the life you've constructed for yourself. Depression can be situational - that is, it can develop in response to a situation you find yourself in, where you may feel overwhelmed by either asking for the changes you need from those around you, or by the prospect of doing the work of examining your choices and working through whether different choices now need to be made.

    It can be a vicious cycle - depression can develop in response to feeling overwhelmed by things, then the symptoms of depression itself can make it hard to tackle the things that you need to work through.

    My suggestion would be that you approach the issue on both fronts. First, visit your GP and ask for a referral to a psychiatrist to review your medication and see if it is (a) at the right dose and (b) if it is the right one for your particular cluster of symptoms. Psychiatrists are specialists in medical treatment for depression, and can give a more tailored and sophisticated response than a General Practitioner (it's like going to see a cardiologist if you have a heart condition). You may also want to seek psychological treatment to work on ways of thinking that may maintain or even worsen your sense that ‘nothing is interesting anymore’ - this treatment is offered by psychologists and is rebatable through medicare.

    Next it may be important to see a counsellor, in order to work through - what are the challenges in the life you are living now? What needs to be different? What changes do you need to make in order to feel that life is fulfilling and interesting? What changes do you need to ask for from those close to you, so that your needs are better met? This can be arduous and difficult, but life-changing work to do!

    Good luck, Vivienne Colegrove

  • 1

    Thanks

    Bruni (Brunhilde) Brewin

    Counsellor, Hypnotherapist

    Bruni Brewin is President Emeritus of The Australian Hypnotherapists’ Association (AHA), the oldest and largest National Registration Body for hypnotherapists in Australia founded in 1949, … View Profile

    Report any new or worsening symptoms to your doctor, such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself. Are you taking any other medication(s) that can be having an effect with the first medication?

    Make sure that you take Zoloft exactly as prescribed by your doctor. Follow all directions on your prescription label. Your doctor may need to occasionally change your dose to make sure you get the best results. Do not take this medicine in larger or smaller amounts or for longer than recommended.  If you go to your doctor, they may want to change the medication in some way - but be sure that you don't go off Zoloft without your doctor advising you as it could cause you a worse reaction.

    Have you always had these symptoms all your life?  When do you think they first started?  And did something happen around that time that may have caused those feelings?  What for instance did the doctor put you on Zoloft for?

    When away with your friend you were playing music and laughing - was it hysterical laughing because you drank yourself silly, or fun laughing?  If fun laughing, ask yourself why were you back to being depressed when you returned home?  Drinking alcohol can increase certain side effects of Zoloft.

    As already mentioned, if you feel that you haven't got a meaning in life - what would give you that meaning?  What would you like to do?  It is important that you to talk with your doctor and with someone to work through these issues.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices